Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Singularities of linear systems and the Waring problem

Author: Massimiliano Mella
Journal: Trans. Amer. Math. Soc. 358 (2006), 5523-5538
MSC (2000): Primary 14J70; Secondary 14N05, 14E05
Published electronically: July 21, 2006
MathSciNet review: 2238925
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Waring problem for homogeneous forms asks for additive decomposition of a form $ f$ into powers of linear forms. A classical problem is to determine when such a decomposition is unique. In this paper we answer this question when the degree of $ f$ is greater than the number of variables. To do this we translate the algebraic statement into a geometric one concerning the singularities of linear systems of $ \mathbb{P}^n$ with assigned singularities.

References [Enhancements On Off] (What's this?)

  • [AH1] J. Alexander, A. Hirschowitz, The blown-up Horace method: application to fourth-order interpolation Invent. Math. 107 (1992), no. 3, 585-602. MR 1150603 (93d:13017)
  • [AH2] -, Polynomial interpolation in several variables J. Algebraic Geom. 4 (1995), no. 2, 201-222. MR 1311347 (96f:14065)
  • [AC] E. Arbarello, M. Cornalba, Footnotes to a paper of Beniamino Segre Math. Ann. 256 (1981), no. 3, 341-362. MR 0626954 (83d:14016)
  • [Ba] E. Ballico, On the weak non-defectivity of Veronese embeddings of projective spaces, Cent. Eur. J. Math. 3 (2005), no. 2, 183-187. MR 2129920
  • [Ch1] K. Chandler, A brief proof of a maximal rank theorem for generic double points in projective space Trans. Amer. Math. Soc. 353 (2001), no. 5, 1907-1920. MR 1813598 (2002i:14046)
  • [Ch2] -, Linear systems of cubics singular at general points of projective space Comp. Math. 134 (2002), no. 3, 269-282. MR 1943904 (2003i:13023)
  • [CC] L. Chiantini, C. Ciliberto Weakly defective varieties Trans. Amer. Math. Soc. 354 (2002), no. 1, 151-178. MR 1859030 (2003b:14063)
  • [Ci] C. Ciliberto, Geometric aspects of polynomial interpolation in more variables and of Waring's problem European Congress of Mathematics, Vol. I (Barcelona, 2000), 289-316, Progr. Math., 201, Birkhäuser, Basel, 2001. MR 1905326 (2003i:14058)
  • [CMR] C. Ciliberto, M. Mella, F. Russo, Varieties with one apparent double point J. Algebraic Geom. 13 (2004), 475-512. MR 2047678 (2005b:14078)
  • [CR] C. Ciliberto, F. Russo Varieties with minimal secant degree and linear systems of maximal dimension on surfaces math.AG/0406494 to appear in Adv. in Math.
  • [Co] A. Corti, Factoring birational maps of threefolds after Sarkisov J. Algebraic Geom. 4 (1995), no. 2, 223-254. MR 1311348 (96c:14013)
  • [Di] L. Dickson, History of the theory of numbers. Vol. II: Diophantine analysis Chelsea Publishing Co., New York, 1966, xxv+803 pp. MR 0245500 (39:6807b)
  • [Hi] D. Hilbert, Letter adresseé à M. Hermite, Gesam. Abh. vol. II 148-153.
  • [Ia] A. Iarrobino, Inverse system of a symbolic power. II. The Waring problem for forms J. Algebra 174 (1995), no. 3, 1091-1110. MR 1337187 (96i:13018)
  • [IK] A. Iarrobino, V. Kanev, Power sums, Gorenstein algebras, and determinantal loci Appendix C by Iarrobino and Steven L. Kleiman. Lecture Notes in Mathematics, 1721, Springer-Verlag, Berlin, 1999. xxxii+345 pp. MR 1735271 (2001d:14056)
  • [IR1] A. Iliev, K. Ranestad, $ K3$ surfaces of genus 8 and varieties of sums of powers of cubic fourfolds Trans. Amer. Math. Soc. 353 (2001), no. 4, 1455-1468. MR 1806733 (2002c:14082)
  • [IR2] -, Canonical curves and varieties of sums of powers of cubic polynomials J. Algebra 246 (2001), no. 1, 385-393. MR 1872627 (2003c:14032)
  • [Mu] S. Mukai, Fano $ 3$-folds Complex projective geometry (Trieste, 1989/Bergen, 1989), 255-263, London Math. Soc. Lecture Note Ser., 179, Cambridge Univ. Press, Cambridge, 1992. MR 1201387 (94a:14042)
  • [Pa] F. Palatini, Sulla rappresentazione delle forme ternarie mediante la somma di potenze di forme lineari Rom. Acc. L. Rend. 12 (1903) 378-384.
  • [Ri] H.W. Richmond, On canonical forms Quart. J. Pure Appl. Math. 33 (1904) 967-984.
  • [RS] K. Ranestad, F. Schreyer, Varieties of sums of powers J. Reine Angew. Math. 525 (2000), 147-181. MR 1780430 (2001m:14009)
  • [Sy] J.J. Sylvester, Collected works Cambridge University Press, 1904.
  • [Te] A. Terracini, Sulle $ V_k$ per cui la varietà degli $ S_h (h+1)$-seganti ha dimensione minore dell'ordinario, Rend. Circ. Mat. Palermo 31 (1911), 392-396.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14J70, 14N05, 14E05

Retrieve articles in all journals with MSC (2000): 14J70, 14N05, 14E05

Additional Information

Massimiliano Mella
Affiliation: Dipartimento di Matematica, Università di Ferrara, Via Machiavelli 35, 44100 Ferrara, Italy

Keywords: Waring, linear system, singularities, birational maps
Received by editor(s): June 17, 2004
Received by editor(s) in revised form: November 17, 2004
Published electronically: July 21, 2006
Additional Notes: This work was partially supported by Progetto Cofin 2002 “Geometria sulle varietà algebriche” Miur, Eager
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society